Missouri, 2003

Heat in Missouri, July 3 to 9, 2003

July 3 to 9, 2003 · NWS LSX · 9 events in 9 counties and zones

The first heat wave of the summer caused 3 deaths in the City of St. Louis.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
93
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The first heat wave of the summer caused 3 deaths in the City of St. Louis. On Juuly 6, a 78 year old man was found dead in his brick home with a body temperature of 111 degrees and a 54 year old man was found dead outside Busch Memorial Stadium. A third man, 80 years old, died on July 9. Further details were not available. High temperatures during the period were in the middle 90s with the Heat Index around 105 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 3, 1:30 AM CST, 10 hours 30 minutes earlier.

Area forecast discussion, Jul 3, 1:30 AM CST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
230 AM CDT THU JUL 3 2003

METSTL AND FWCSTL HAS 95 AND 96 THE HIGH ON THE 4TH IN STL. WILL
MENTION ON THE HWOLSX FOR HEAT ADVSRY FOR THE AREA ON THE 4TH.
OTHERWISE LOOKS LIKE A COOL FRNT WILL BE PUSHED IN CNTRL MO
BY SATURDAY.

BY FRIDAY EVENING THE UPPER RIDGE BEGINS TO BREAK DOWN AND FLOW
BECOMES MORE ZONAL. THEN BY THE END OF THE PD UPPER FLOW WILL TURN
TO THE N.  AVN VERY PERSIST IN A SIGNIFICANT LIS FOR FRIDAY
NIGHT...THIS COULD PRODUCE SVR WX IN NRN MO.  CONVECTIVE OUTLOOK
PLACE MDT RISK FOR IA ON FRI AND IN SLGT RISK PUSHING INTO NRN
MO.

DRY FORECAST FOR MOST OF THE AREA FOR SATURDAY NIGHT. SUNDAY LOOK
FOR ANOTHER CHC OF SHOWERS ACRS THE AREA.  AVN A BIT COLDER AND
PUSH FRONT A BIT TO FAST ACRS THE AREA.

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
Hazardous weather outlook, Jul 3, 5:00 AM CST, 7 hours before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
600 AM CDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
FRIDAY NIGHT INTO SATURDAY MORNING.

HIGH TEMPERATURES ARE EXPECTED TO REACH THE MIDDLE 90S ON FRIDAY.
WITH THE RELATIVE HUMIDITY EXPECTED TO BE AROUND 50 PERCENT...THAT
WILL PUT THE HEAT INDEX IN THE 100 TO 105 RANGE. A HEAT ADVISORY MAY
BE NEEDED FOR THE CITY OF ST. LOUIS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heat. Local standard time, as filed.

Heat, St. Charles

When
July 3, 12:00 PM CST to July 9, 11:00 PM CST
Where
St. Charles forecast zone
Injuries
8 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
38.782, -90.675 (the zone’s center; the record gives no point)

Heat, St. Louis

When
July 3, 12:00 PM CST to July 9, 11:00 PM CST
Where
St. Louis forecast zone
Injuries
42 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

Heat, St. Louis (C)

When
July 3, 12:00 PM CST to July 9, 11:00 PM CST
Where
St. Louis (C) forecast zone
Deaths
2 direct, 0 indirect
Injuries
25 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
38.627, -90.198 (the zone’s center; the record gives no point)

Heat, Boone

When
July 3, 12:00 PM CST to July 9, 11:00 PM CST
Where
Boone forecast zone
Injuries
3 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
38.991, -92.310 (the zone’s center; the record gives no point)

Heat, Callaway

When
July 3, 12:00 PM CST to July 9, 11:00 PM CST
Where
Callaway forecast zone
Injuries
1 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
38.836, -91.926 (the zone’s center; the record gives no point)

Heat, Franklin

When
July 3, 12:00 PM CST to July 9, 11:00 PM CST
Where
Franklin forecast zone
Injuries
7 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
38.411, -91.075 (the zone’s center; the record gives no point)

Heat, Lincoln

When
July 3, 12:00 PM CST to July 9, 11:00 PM CST
Where
Lincoln forecast zone
Injuries
1 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
39.058, -90.960 (the zone’s center; the record gives no point)

Heat, St. Francois

When
July 3, 12:00 PM CST to July 9, 11:00 PM CST
Where
St. Francois forecast zone
Injuries
4 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
37.810, -90.472 (the zone’s center; the record gives no point)

Heat, Ste. Genevieve

When
July 3, 12:00 PM CST to July 9, 11:00 PM CST
Where
Ste. Genevieve forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
37.894, -90.194 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, St. Louis (C)2003-07-0654MaleOutside/Open AreasDirect
Heat, St. Louis (C)2003-07-0778MalePermanent HomeDirect
Heat, Ste. Genevieve2003-07-0980MaleOtherDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376524, 5376525, 5376526, 5376527, 5376528, 5376529, 5376530, 5376531, 5376532.